Minnesota, 2022Damaging Winds in Minnesota, July 17 to 18, 2022
July 17 to 18, 2022 · NWS DLH · 10 events in 4 counties and zones
An area of storms developed along a frontal boundary to the north of the International Border during the early morning hours of the 18th. As these storms moved into northeastern Minnesota from Ontario, they were able to tap into some lingering instability and produce damaging wind gusts as they dropped to the south.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of storms developed along a frontal boundary to the north of the International Border during the early morning hours of the 18th. As these storms moved into northeastern Minnesota from Ontario, they were able to tap into some lingering instability and produce damaging wind gusts as they dropped to the south. Tree damage was reported along the path of this line of storms with most of the reports coming in later in the morning, well after the storms had passed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 17, 11:31 PM CST, 11 minutes earlier.
Area forecast discussion, Jul 17, 11:31 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1231 AM CDT Mon Jul 18 2022
.UPDATE...
Issued at 1001 PM CDT Sun Jul 17 2022
Vigorous convection has progressed farther south over southeast
Manitoba and northwest Ontario over the past several hours and has
recently expanded farther west toward the Winnipeg area. Model
guidance and time of arrival tools suggest this activity will move
into north-central and northeast Minnesota after 06Z. There is
plenty of instability ahead of the storm complex and the 00Z INL
sounding featured 100 mb MLCAPE of nearly 3000 J/kg. There is a
fair amount of dry air aloft, so parcel ascent will be tempered a
bit with dry air entrainment. Steep low-level lapse rates and
DCAPE of around 1350 J/kg suggest a potential for gusty winds with
the storms. Damaging wind gusts cannot entirely be ruled out.
Looking upstream at the Dryden, ON radar reveals an outflow
boundary surging ahead of the storms from north of Kenora to north
of Dryden and arcing farther northeast toward Sioux Lookout. Will
need to monitor trends to see if this indicates the beginning of
a weakening trend.
Have updated PoPs and weather with this update to focus on the
storm complex to our north. Raised PoPs into the "chance" category
for areas most likely to see rain overnight. The next period of
concern will be the 12Z to 15Z timeframe. Several high-res models
are propagating the storm complex in Saskatchewan eastward and
may move into northern Minnesota during that time, if they hold
together. Given the heat dome over the Dakotas and western
Minnesota, this evolution seems to fit the typical "ring of fire"
pattern common in the Northern Plains and Canadian Prairies in
late July.
UPDATE Issued at 736 PM CDT Sun Jul 17 2022
Despite high-resolution models continuing to generate convection
in the Red River Valley, mid-level subsidence in the wake of a
shortwave and ahead of a vort max over northwest Minnesota and
southeast Manitoba continues to suppress convection. The two
exceptions are a cluster of storms near Winnipeg and a few failed
attempts at deep convection in northwest Ontario. Additional
storms were located farther north into western Manitoba and far
northwest Ontario.
Have slowed down the onset of precipitation along the Canadian
border with this update to better reflect trends and expectations.
I still think we'll have a chance of showers and storms later
tonight, so didn't want to go dry at this time. High-res guidance
brings remnants of the northern line of storms into the Arrowhead
around 09Z, which I can't rule out.
Otherwise remainder of the forecast is unchanged.
&&
.DISCUSSION...(This evening through Saturday)
Issued at 400 PM CDT Sun Jul 17 2022
Summary: Very warm Monday and Tuesday with chances for
thunderstorms, some severe. A dry period is expected for most on
Thursday and Friday then showers/storms return for next weekend.
Isolated to scattered showers and thunderstorms continued late
this afternoon, most widespread over northern Wisconsin. A few
echoes have been detected as far west as northern Cass and western
Itasca Counties. We expect most of this activity to diminish with
loss of heating. Additional thunderstorms are possible later this
evening/overnight as a trough moves into the region. Several of
the CAMs have shown this occurring with the storms diving
southeast into the Northland. However, there has been little
evidence of these forming other than a bit further north toward
Lake Manitoba. We will carry lower POPs to account for their
possibility but confidence isn't very high. Fog will be possible
tonight but at this time, widespread dense fog is not expected
other than closer to Lake Superior.
A frontal boundary will hang up near the International Border
Monday, remaining there into Tuesday. Guidance varies quite a bit
regarding the instability forecast over northern Minnesota near
the front with the RAP much higher with MLCAPE values around 3000
J/kg but it seems to high with surface dewpoints. The GFS/ECMWF
have lower values from 1300-2000 J/kg but differ in location. Deep
layer shear will be 40+ knots so there is a chance for severe
storms Monday afternoon/evening and SPC has northern Minnesota
under a marginal risk. Monday will also be very warm and we have
forecast highs from the mid-eighties to lower nineties. Heat
indices will be in the nineties to near one hundred for much of
the area. We lowered dewpoint values some as some of the guidance
suggests mixing may be greater. The GFS shows steeper low level
lapse rates and mixes with drier air aloft which would lead to
lower dewpoints.
A better chance for severe storms will exist on Tuesday as a
potent upper waves arrives driving a cold front through the
Northland. There are some questions on instability but at least a
corridor of higher CAPE is expected along and ahead of the cold
front and there will be plenty of deep layer shear for a severe
threat. Most of the Northland is under a risk for severe.
Showers/storms will linger Wednesday with highs closer to normal
values. Drier conditions are expected Thursday/Friday with chances
for showers/storms returning for the weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1231 AM CDT Mon Jul 18 2022
Initial concern is with a complex of strong thunderstorms
approaching INL at 05Z. Gusty winds, LIFR visibility, and lower
ceilings will accompany those storms as they pass through. Whether
they persist and affect HIB is to be determined. Included a VCSH
mention there with this update. Trajectory of the Ontario storms
seems to carry them east of HIB into the Arrowhead. Fog will
likely persist at HYR and may yet develop at DLH and HIB. The fog
threat at HIB is more conditional depending on whether skies clear
behind the storms and whether they drop appreciable rainfall at
the terminal. Storms will be possible again Monday afternoon into
the evening, but confidence in area and timing remain too low to
include in the forecasts at this time.
&&
.MARINE...
Issued at 400 PM CDT Sun Jul 17 2022
Onshore winds winds less than 15 knots will become southwest
overnight and remain southwest into Monday. Areas of fog, some
dense, are expected to become widespread later this evening and
a Dense Fog Advisory is in effect. It's possible the southwest
winds may cause the fog to dissipate late tonight but winds are
not that strong so we hold onto it until 8 am. A few thunderstorms
are possible tonight, north and east of Silver Bay. More
thunderstorms will be possible on Monday into Monday night, some
of which could be strong to severe. Winds will become easterly
again Monday night and remain through Tuesday. Winds Tuesday will
be a bit stronger, 10 to around 15 knots with some higher gusts.
More thunderstorms are expected Tuesday into Tuesday night, some
of which could be severe.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 64 90 64 81 / 10 20 30 50
INL 64 85 64 83 / 30 30 40 80
BRD 68 93 72 89 / 10 10 40 30
HYR 62 92 69 90 / 10 10 20 40
ASX 63 94 64 87 / 10 20 20 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Dense Fog Advisory until 8 AM CDT this morning for LSZ121-
140>148-150.
&&
DISCUSSION...Melde
AVIATION...Huyck
MARINE...MeldeHazardous weather outlook, Jul 17, 7:02 PM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
802 PM CDT Sun Jul 17 2022
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-190115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
802 PM CDT Sun Jul 17 2022
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
A few isolated thunderstorms are possible across portions of
northeast Minnesota overnight tonight, mainly along the
international border. Storms are not expected to be severe, but a
few strong storms could be capable of small hail, gusty winds, and
brief heavy rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms are possible Monday and Tuesday. A few storms may
be severe late Monday afternoon and evening over northern
Minnesota with large hail and damaging wind wind the main threats.
More severe weather is possible Tuesday with large hail and
damaging winds being the main threats.
Monday heat indices could approach 100 degrees across the region.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.
LSZ121-140>148-150-190115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
802 PM CDT Sun Jul 17 2022
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Tonight
Dense fog over western Lake Superior is expected to continue
into tonight, with increasing coverage overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Some dense fog will be possible early Monday morning.
Thunderstorms, some severe, will be possible Monday and Tuesday.
Damaging winds and large hail as the main threat.
JJM
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 17, 10:44 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Duluth MN
1144 PM CDT Sun Jul 17 2022
MNZ010>012-180600-
Koochiching-North St. Louis-Northern Cook and Lake-
Including the cities of International Falls, Ely, and Isabella
1144 PM CDT Sun Jul 17 2022
...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE INTERNATIONAL
BORDER AREA...
Strong to severe thunderstorms will affect the international
border and Boundary Waters Canoe Area Wilderness between 1 AM and
5 AM. The storms will be capable of erratic and gusty winds of 40
to 70 mph, hail up to half-dollar size, frequent cloud-to-ground
lightning, and locally heavy rainfall, which may lead to localized
flooding of creeks, streams, and low-lying areas.
Campers should take extra precautions in order to secure
campsites and make a plan in case of severe weather. Check
campsites for possible hazards, including standing dead trees or
limbs, as well as low spots where water can pool. Move tents away
from creeks and rivers in case of flash flooding. Prepare to
protect yourself from large hail using sleeping bags or other
padded items. Monitor NOAA Weather Radio for updates and possible
warnings.
Huyck
Thunderstorm Wind, Koochiching
- When
- July 17, 11:42 PM CST to 11:44 PM CST
- Where
- Koochiching County, 0.83 mi SSW of International Falls
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.590, -93.410
Numerous trees and powerlines were downed by the winds.
Thunderstorm Wind, Koochiching
- When
- July 17, 11:48 PM CST to 11:50 PM CST
- Where
- Koochiching County, 1.96 mi WSW of (Inl)intl Falls Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.560, -93.440
Three birch trees snapped in half during the storm.
Thunderstorm Wind, St. Louis
- When
- July 18, 12:49 AM CST to 12:51 AM CST
- Where
- St. Louis County, 4.27 mi SW of Tower Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.780, -92.370
A tree and powerlines were down along Minnesota Highway 1 west of Tower.
Thunderstorm Wind, St. Louis
- When
- July 18, 12:54 AM CST to 12:56 AM CST
- Where
- St. Louis County, Tower Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.820, -92.300
Approximately twenty-five trees were snapped or uprooted. Tree sizes varied from eight to ten inches in diameter. Several trees had fallen on campers. Additionally, a section of a dock was lofted onto a tent.
Thunderstorm Wind, St. Louis
- When
- July 18, 12:54 AM CST to 12:56 AM CST
- Where
- St. Louis County, 1.55 mi ENE of Tower Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.830, -92.270
A pontoon boat and a boat lift were lofted and turned upside down on Lake Vermilion.
Thunderstorm Wind, St. Louis
- When
- July 18, 12:55 AM CST to 12:57 AM CST
- Where
- St. Louis County, 1.66 mi NW of Soudan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.840, -92.250
Multiple trees were downed along the shore of Lake Vermilion.
Thunderstorm Wind, St. Louis
- When
- July 18, 1:00 AM CST to 1:02 AM CST
- Where
- St. Louis County, 1.98 mi WNW of Tower Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.830, -92.340
A couple of 40 to 50 foot tall trees were downed with another large tree knocked down onto a powerline as well.
Thunderstorm Wind, St. Louis
- When
- July 18, 1:12 AM CST to 1:14 AM CST
- Where
- St. Louis County, Salo Corner
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.670, -92.280
Multiple trees were downed along Minnesota Highway 135 with the largest being a 14 inch spruce.
Thunderstorm Wind, Itasca
- When
- July 18, 2:36 AM CST to 2:38 AM CST
- Where
- Itasca County, 3.63 mi SW of (Gpz)grand Rapids Ar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.160, -93.570
Multiple trees were downed in the area.
Thunderstorm Wind, Aitkin
- When
- July 18, 3:02 AM CST to 3:04 AM CST
- Where
- Aitkin County, 3.85 mi W of Minnewawa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.710, -93.360
A tree was knocked down during the storm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 17 to 18, 20226 deaths · 4 events
- Dust Storm and Damaging Winds in Arizona, July 17, 20221 injured · $5.2 million · 87 kt wind · 28 events
- Excessive Heat in Utah, July 17, 20221 death · 2 events
- Damaging Wind in Kentucky, July 17, 2022$3.0 million · 78 kt wind · 1 event
- Tornadoes and Flood in Ohio, July 17, 20223 injured · $260,000 · EF0 · 3 events
- Damaging Winds in Arkansas, July 17, 2022$300,000 · 70 kt wind · 4 events
- Flood and Hail in Michigan, July 17 to 21, 2022$144,000 · 1.25 in hail · 12 events
- Dust Storm and Hail in Arizona, July 17, 2022$187,000 · 1 in hail · 5 events
- Excessive Heat and Heat in Tennessee, July 17 to 21, 202247 events
- Excessive Heat in Texas, July 17 to 20, 202246 events
- Flash Flood in Ohio, July 17, 2022$50,000 · 1 event
- Damaging Winds in Missouri, July 17, 2022$40,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037747, 1037724, 1037725, 1037726, 1037728, 1037736, 1037729, 1037730, 1037733, 1037734.